What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at May 14, 3:18 PM EST, 2 hours 5 minutes earlier.
Area forecast discussion, May 14, 3:18 PM EST, 2 hours 5 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
Issued by National Weather Service Wilmington NC
418 PM EDT Wed May 14 2025
.SYNOPSIS...
Unsettled weather continues today as a trough axis moves through
the region. Summer-like weather arrives late this week as a
ridge of high pressure builds through the weekend.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 4 PM Wednesday... Trough axis associated with a shortwave
is swinging through the region this evening. Shear associated
with the approaching trough axis will bring linear convection
(with embedded supercells possible) that moves eastward. SPC
has included the area in another Marginal Risk (Level 1 of 5).
Large hail and damaging winds will be the main threats for
inland locales.
A surface trough following the upper trough could prolong showers
overnight, despite weak subsidence aloft. At this point, the severe
threat should have ended, but I have held PoPs around 30%,
especially near the coast where warmer waters will interact with
surface lift and remnant convection. Lows in the low to mid
60s, upper 60s for the OBX. As shortwave moves through, there
may be some isolated to scattered showers and tstorms that sweep
through the region early this morning. No severe weather is
expected in the early morning hours with this second round of
convection.
&&
.SHORT TERM /THURSDAY/...
As of 4 PM Wednesday... Coverage of storms on Thursday
afternoon should be less than previous days. Westerly flow and
an approaching surface trough will interact with the Piedmont
trough and a pinned sea breeze to produce isolated to widely
scattered storms. Weak subsidence aloft creates some question of
confidence in this regime producing precip.
&&
.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
As of 4 AM Wednesday...Ridging will continue on Friday with
very warm temperatures arriving with a punch. Expect much of the
area to battle with the lower 90s and summer-like humidity. The
ridge continues to show signs of holding drier weather for
Friday with PoPs retreating northward away from the ridge's
periphery.
Hot again on Saturday as we likely see some of the warmest
temperatures of the year. Downslope flow will push highs into
the lower or mid 90s with dew points still in the upper 60s.
Heat indices should easily eclipse 100 degrees. Westerly flow
intersecting the sea breeze could produce isolated storms during
the afternoon with a slight uptick in rain chances during the
evening as a cold front approaches the area.
Temperatures fall a few degrees following the cold front on Sunday
with highs only around 90. Laughable relief from the heat yields
very little in the way of forecast changes for Sunday. A few
isolated afternoon storms will be possible. Another cold front
approaches late Sunday into Monday with drier weather likely through
Tuesday.
&&
.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
SHORT TERM /through 18Z Thursday/...
As of 4 PM Wednesday...VFR through the CWA this afternoon,
although a line of strong to severe showers and thunderstorms
moving in from the west will bring heavy rain, frequent
lightning, and sub-VFR conditions. There is also potential for
hail and wind gusts of 60 mph with these storms. The best chance
for severe weather is for inland locales, with PGV and ISO
first up around 22-00Z. EWN and OAJ follow suit around 23-01Z.
Behind the line, some low stratus could linger tonight. Lack of
confidence kept me from going anything above sct low stratus
deck. There could also be some showers lingering in the morning
as a shortwave moves through. Tomorrow afternoon, isolated to
scattered thunderstorms are possible again, although no severe
weather is expected.
LONG TERM /Wednesday evening through Sunday/...
As of 700 AM Wednesday...Sub-VFR conditions possible overnight
tonight due to evening showers and stratus or fog into Thursday
morning. Shower chances decrease late this week and into the
weekend, but isolated to scattered coverage will be possible
each day (primarily during the afternoon).
&&
.MARINE...
SHORT TERM /through Thursday/...
As of 4 PM Wednesday...Winds out of the south/southwest ahead
of a trough this afternoon, 10-20kts. A line of strong to severe
showers and thunderstorms will be moving through the region
this evening. This could bring hazardous marine conditions to
inland sounds and rivers. As storms approach coastal waters
tonight, they are expected to weaken, but some SMWs may be
needed depending on how much warmer waters reinvigorate the
storms. Seas 3-5 ft this afternoon become 3-4 ft tomorrow and
winds become southwesterly 10-20 knots again.
LONG TERM /Thursday night through monday/...
As of 4 AM Wednesday... Pleasant boating conditions for the end
of the work week. Saturday afternoon winds pick up again out of
the southwest, but are short lived as Sunday lighter winds
return.
&&
.EQUIPMENT...
Due to a system upgrade, NOAA Weather Radio from the following
transmitters will be off the air starting 730 AM Monday May 12th
through Wednesday May 14th.
New Bern, NC, KEC84 at 162.400 MHz.
Cape Hatteras, NC, KIG-77 at 162.475 MHz.
Marnie, NC, WWH-26 at 162.425 MHz.
Warsaw, NC, KXI-5 at 162.425 MHz.
Visit www.weather.gov/mhx for the latest forecast information
during the temporary outage. Our internet will NOT be impacted
by the upgrade.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...None.
&&
SYNOPSIS...MHX
NEAR TERM...RJ
SHORT TERM...RJ
LONG TERM...MHX
AVIATION...RJ/MHX
MARINE...RJ/MHX
EQUIPMENT...MHX
Hazardous weather outlook, May 14, 12:24 PM EST, 4 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
Issued by National Weather Service Wilmington NC
124 PM EDT Wed May 14 2025
NCZ203>205-151730-
Northern Outer Banks-Ocracoke Island-Hatteras Island-
124 PM EDT Wed May 14 2025
...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for eastern North Carolina.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Moderate Rip Current Risk.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ029-044>047-079>081-090>092-094-193-194-198-151730-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven-
Southern Craven-Inland Onslow-
124 PM EDT Wed May 14 2025
This Hazardous Weather Outlook is for eastern North Carolina.
.DAY ONE...This afternoon and tonight.
A couple strong to severe thunderstorms have the potential to bring
damaging wind gusts up to 60 mph, up half dollar coin sized hail, and
heavy rain to eastern NC this afternoon and evening.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ195-196-199-151730-
West Carteret-East Carteret-Coastal Onslow-
124 PM EDT Wed May 14 2025
...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for eastern North Carolina.
.DAY ONE...This afternoon and tonight.
A couple strong to severe thunderstorms have the potential to bring
damaging wind gusts up to 60 mph, up half dollar coin sized hail, and
heavy rain to eastern NC this afternoon and evening.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Moderate Rip Current Risk.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, May 14, 12:41 PM EST, 4 hours 42 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
Issued by National Weather Service Wilmington NC
141 PM EDT Wed May 14 2025
NCZ080-094-193-194-141830-
Beaufort NC-Northern Craven NC-Pamlico NC-Southern Craven NC-
141 PM EDT Wed May 14 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL CRAVEN...
SOUTHWESTERN BEAUFORT AND WEST CENTRAL PAMLICO COUNTIES THROUGH 230
PM EDT...
At 140 PM EDT, Doppler radar was tracking a strong thunderstorm over
Olympia, or near James City, moving north at 20 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
New Bern, Blounts Creek, Askins, Cayton, Olympia, Edward, Grantsboro,
Royal, Cox Crossroads, Bonnerton, Core Point, South Creek, Ernul,
Fairfield Harbour, Aurora Ferry Terminal, Aurora, and Bridgeton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3505 7690 3511 7709 3541 7710 3544 7687
3535 7666
TIME...MOT...LOC 1740Z 193DEG 18KT 3515 7697
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
SGKSpecial weather statement, May 14, 1:40 PM EST, 3 hours 43 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
Issued by National Weather Service Wilmington NC
240 PM EDT Wed May 14 2025
NCZ090-141915-
Duplin NC-
240 PM EDT Wed May 14 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN DUPLIN COUNTY
THROUGH 315 PM EDT...
At 240 PM EDT, Doppler radar was tracking a strong thunderstorm 12
miles west of Mount Olive, moving east at 25 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Mount Olive and Calypso.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3514 7816 3519 7816 3518 7808 3519 7805
3519 7802 3518 7800 3518 7798 3517 7798
3517 7791 3511 7817
TIME...MOT...LOC 1840Z 252DEG 21KT 3519 7830
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
SGKSpecial weather statement, May 14, 1:44 PM EST, 3 hours 39 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
Issued by National Weather Service Wilmington NC
244 PM EDT Wed May 14 2025
NCZ029-045-080-141915-
Beaufort NC-Washington NC-Martin NC-
244 PM EDT Wed May 14 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN WASHINGTON...
SOUTHEASTERN MARTIN AND NORTHWESTERN BEAUFORT COUNTIES THROUGH 315 PM
EDT...
At 244 PM EDT, Doppler radar was tracking a strong thunderstorm near
Bunyan, or near River Road, moving north at 20 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Washington, Pinetown, Hinson, Bunyan, Terra Ceia, Old Ford, Long Acre
VFD, Washington Park, and Smithwick.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3551 7681 3553 7708 3579 7713 3580 7673
TIME...MOT...LOC 1844Z 179DEG 16KT 3558 7694
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
SGKSpecial weather statement, May 14, 3:58 PM EST, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
Issued by National Weather Service Wilmington NC
458 PM EDT Wed May 14 2025
NCZ029-142130-
Martin NC-
458 PM EDT Wed May 14 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN MARTIN COUNTY
THROUGH 530 PM EDT...
At 457 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Scotland Neck, or 15 miles northeast of Tarboro,
moving north at 5 mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Hobgood, Oak City, and Hassell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3606 7732 3602 7723 3602 7722 3601 7721
3599 7721 3599 7720 3587 7726 3588 7735
3591 7734 3600 7741 3601 7740 3607 7733
TIME...MOT...LOC 2057Z 197DEG 5KT 3605 7734
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
RJSpecial weather statement, May 14, 4:27 PM EST, 56 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
Issued by National Weather Service Wilmington NC
527 PM EDT Wed May 14 2025
NCZ079-091-142215-
Greene NC-Lenoir NC-
527 PM EDT Wed May 14 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN LENOIR AND GREENE
COUNTIES THROUGH 615 PM EDT...
At 526 PM EDT, Doppler radar was tracking a strong thunderstorm near
Jason, or near La Grange, moving northeast at 20 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Snow Hill, Institute, Jason, Lizzie, Castoria, Fort Run VFD, Shine,
and Bull Head VFD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3557 7782 3561 7777 3556 7759 3534 7764
3536 7782 3537 7780 3539 7780 3541 7781
3543 7783
TIME...MOT...LOC 2126Z 205DEG 16KT 3539 7784
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
RJSpecial weather statement, May 14, 4:49 PM EST, 34 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
549 PM EDT Wed May 14 2025
NCZ090-142230-
Duplin NC-
549 PM EDT Wed May 14 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN DUPLIN COUNTY THROUGH
630 PM EDT...
At 548 PM EDT, Doppler radar was tracking a strong thunderstorm near
Rose Hill, or near Wallace, moving east at 20 mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Wallace, Rose Hill, Beulaville, Kenansville, Chinquapin, Harrells,
Magnolia, Greenevers, and Teachey.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3490 7815 3497 7815 3496 7777 3472 7779
3472 7796 3471 7798 3473 7802 3473 7803
3472 7811 3471 7813 3472 7815 3474 7820
TIME...MOT...LOC 2148Z 265DEG 17KT 3477 7810
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
DAG